Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Albany, NY

August 3, 2018Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2018, 5:19 PM EDT for Berkshire County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 5:19 PM EDT (21:19 UTC)
Expired
Aug 3, 2018, 5:57 PM EDT
In force
38 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Berkshire County, MA

The radar

The Albany radar (KENX), 84 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:30 PM EDTTSTM WND DMG2 Ssw Pittsfield, MANUMEROUS WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS51 KALY 032119
SVRALY
MAC003-032215-
/O.NEW.KALY.SV.W.0074.180803T2119Z-180803T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
519 PM EDT FRI AUG 3 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Berkshire County in western Massachusetts...

* Until 615 PM EDT.

* At 519 PM EDT, severe thunderstorms were located along a line
  extending from near Lenox to Becket, moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Hancock around 535 PM EDT.
  Cheshire around 540 PM EDT.
  Savoy, Hawley and New Ashford around 545 PM EDT.
  Adams around 550 PM EDT.
  North Adams, Williamstown and Florida around 555 PM EDT.

Other locations impacted by these severe thunderstorms include
Hairpin Turn, Barkerville, Greylock, Soldiers Memorial Field, North
Hancock, Cheshire Harbor, Arnoldville, Glendale, Williamsville and
Lenox Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4239 7301 4238 7303 4239 7306 4238 7307
      4233 7306 4231 7303 4231 7300 4221 7302
      4225 7345 4275 7326 4274 7303 4270 7302
      4270 7295 4269 7295 4269 7298 4267 7300
      4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2119Z 188DEG 35KT 4237 7336 4234 7304 

HAIL...<.75IN
WIND...60MPH
 
$$

DBT
2 follow-up statements
362 
WWUS51 KALY 032138
SVSALY

Severe Weather Statement
National Weather Service Albany NY
538 PM EDT FRI AUG 3 2018

MAC003-032215-
/O.CON.KALY.SV.W.0074.000000T0000Z-180803T2215Z/
Berkshire MA-
538 PM EDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN BERKSHIRE COUNTY...

At 538 PM EDT, severe thunderstorms were located along a line
extending from Hancock to near East Windsor, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Savoy and Hawley around 545 PM EDT.
  Adams and Florida around 555 PM EDT.
  North Adams and Williamstown around 605 PM EDT.

Other locations impacted by these severe thunderstorms include
Hairpin Turn, Greylock, Soldiers Memorial Field, North Hancock,
Cheshire Harbor, Arnoldville, Braytonville, Berkshire, Dalton and
Adams Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 7300 4246 7337 4275 7326 4274 7303
      4270 7302 4270 7295 4269 7295 4269 7298
      4267 7300 4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2138Z 196DEG 30KT 4254 7332 4251 7300 

HAIL...<.75IN
WIND...60MPH
 
$$

DBT
298 
WWUS51 KALY 032157
SVSALY

Severe Weather Statement
National Weather Service Albany NY
557 PM EDT FRI AUG 3 2018

MAC003-032205-
/O.CAN.KALY.SV.W.0074.000000T0000Z-180803T2215Z/
Berkshire MA-
557 PM EDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BERKSHIRE COUNTY
IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

LAT...LON 4242 7300 4246 7337 4275 7326 4274 7303
      4270 7302 4270 7295 4269 7295 4269 7298
      4267 7300 4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2154Z 188DEG 35KT 4270 7329 4267 7297 

$$

DBT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:44 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 3, 4:44 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Albany NY
444 PM EDT Fri Aug 3 2018

.SYNOPSIS...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Flash Flood Watch for most of the region excluding the western
Adirondacks until noon on Saturday.

As of 4PM... Heavy rain and severe thunderstorms are progressing
northeast over the Mid-Hudson Valley. This area of convection is
expected to progress east into western New England over the next
few hours. Some flash flooding and thunderstorm wind damage has
been observed.

An area of heavy rain and thunderstorms over northeast PA will
move into the Mid-Hudson Valley later this evening. The heavier
storms will be capable of producing 1-3 inches of rain in a
short period of time and PWAT values are nearing 2 inches,
therefore a flash flood threat will continue. The strongest
thunderstorms will be capable of producing damaging winds but
the severe threat should diminish as we begin to lose daytime
heating.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
The area of rain and thunderstorms will continue to progress
northeast tonight through Saturday morning as the upper forcing
moves east. Locally heavy rain and the potential for flash
flooding will continue through Saturday morning. Hi-res
guidance suggests multiple lines of heavy rain and thunderstorms
over the Capital Region and Mid-Hudson Valley tonight with some
areas possibly seeing a couple inches of rain overnight.
Showers and thunderstorms will taper off from west to east
Saturday morning into the early afternoon hours with conditions
becoming dry and pleasant by Saturday evening. Highs on
Saturday will be in the upper 70s to low 80s.

High pressure will build into the region on Sunday bringing
Sunny skies and temperatures in the upper 80s to most areas. Dew
points will be in the upper 60s to near 70 so heat indices will
be nearing heat advisory criteria. Mid level height rises, weak
high pressure, and ample sunshine will continue through Monday
with highs in the upper 80s to low 90s with heat indices
creeping into the upper 90s. Heat headlines may have to be
considered as we near this time period.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term period will start out hot and muggy with a return to
wet weather once again on Tuesday into Wednesday. Drier weather is
expected again by Thursday with scattered showers across northern
areas on Friday.

On Tuesday a pre-frontal trough will cross the area with a cold
front crossing the region late Wednesday and Wednesday night. PWATs
rise to 1.5 to 2 inches on Tuesday but fall to between 1 to 1.5
inches by Wednesday, MLMUCAPES rise to 1500 to 4500 J/KG on Tuesday,
drop to 300 to 800 J/KG by late Tuesday night and rise to 1000 to
2000 J/KG on Wednesday, 0-6 km bulk shear is 25 to 35 kts Tuesday
through Wednesday, H7-H5 lapse rates 5.5 to 6.5 C/km Tuesday through
Wednesday, 0-3 km helicity 100 to 200 m2/s2 Tuesday, less than 100
m2/s2 Tuesday night and Wednesday. Main threat again Tuesday looks
to be flash flooding along with damaging wind gusts along with
perhaps some hail. Later Wednesday night and Thursday high pressure
will briefly build back into the region providing us with a mainly
dry period. This will be followed by a chance of showers across
northern areas on Friday as another cold front moves southeastward
towards the forecast area from the eastern Great Lakes.

Lows Monday night will be in the mid 60s to lower 70s with highs on
Tuesday in the upper 70s to around 90. Lows Tuesday night will be in
the mid 60s to around 70 with highs on Wednesday in the 70s to mid
80s. Lows Wednesday night will be in the upper 50s to mid 60s with
highs on Thursday in the mid 70s to mid 80s. Heat Indices on Tuesday
will be in the upper 70s to mid 90s with the highest values southern
half of the forecast area in the valleys.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and some thunderstorms will affect the terminals during
much of the 24 hour TAF period ending 18Z Saturday, as a very
moist air mass remains in place. Thunderstorms with heavy
rainfall and gusty winds are expected this afternoon.

Will mention mainly IFR conditions for much of the period ending
late tonight with areas of showers and thunderstorms with heavy
rainfall. Conditions should gradually improve from west to east
during the morning on Saturday with an improvement to VFR
conditions by mid to late morning.

Winds will be mainly light and variable through today and
tonight. However, brief strong wind gusts are possible
associated with thunderstorms.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
The warm and humid pattern continues with periodic
showers and thunderstorms with locally heavy rainfall through
Saturday morning. Rain diminishes Saturday afternoon as an upper
level disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.

&&

.HYDROLOGY...
A deep southerly flow out of the subtropics will keep humid air
in place, with PWAT values around two inches. Showers and
thunderstorms will continue with rain heavy at times through
Saturday morning. The showers and thunderstorms will slowly
track east and south through Saturday. Rainfall amounts are
expected to be 1 to 3 inches over much of the region but
localized amounts over 5 inches are possible for all areas
excluding the southern Adirondacks.

This potential has resulted in the issuance of
a Flash Flood Watch through Saturday morning for the entire area
excluding the southern Adirondacks.

Although significant rises are expected on larger rivers, heavy
rainfall at this time does not look to be widespread enough to
cause flooding of larger, main-stem rivers. However, quiet a few
rivers may reach action stage. Flooding of smaller streams and
creeks is possible through Saturday morning. Dry weather should
build in Saturday afternoon and linger into Monday. More wet
weather is expected by Tuesday lingering into Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Saturday morning for CTZ001-013.
NY...Flash Flood Watch through Saturday morning for NYZ038>041-043-
     047>054-058>061-063>066-083-084.
MA...Flash Flood Watch through Saturday morning for MAZ001-025.
VT...Flash Flood Watch through Saturday morning for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...Cebulko/11
SHORT TERM...Cebulko
LONG TERM...11
AVIATION...Cebulko/11
FIRE WEATHER...Cebulko/11
HYDROLOGY...Cebulko/11
Hazardous weather outlook, Aug 3, 5:04 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
504 PM EDT Fri Aug 3 2018

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
504 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York excluding the southern
Adirondacks, and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

High temperatures will climb into the 80s to low 90s Sunday through
Tuesday with dew points nearing 70. This will result heat indices in
the 80s to upper 90s and heat advisories may be required for areas
mainly from the Capital District south into the Mid-Hudson Valley.

There is a chance of thunderstorms on Tuesday and Wednesday. Some
thunderstorms on Tuesday will have heavy rainfall and thunderstorms
on both days will have gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening through Saturday
morning. Spotters are requested to send reports of severe weather
including damaging wing gusts to the National Weather Service. In
addition spotters are requested to send reports of flash flooding and
rainfall amounts to the National Weather Service.

NYZ032-033-042-082-041100-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
504 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for the southern Adirondacks of
east central New York.

.DAY ONE...Tonight.

Heavy rain is possible but flooding is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms on Tuesday and Wednesday. Some
thunderstorms on Tuesday will have heavy rainfall and thunderstorms
on both days will have gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to send rainfall reports to the National
Weather Service.

In the hours before

Special weather statement, Aug 3, 5:02 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
502 PM EDT FRI AUG 3 2018

MAZ001-025-032200-
Northern Berkshire-Southern Berkshire-
502 PM EDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE COUNTY...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chatham to near Great Barrington to
near Chester. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Otis and Middlefield around 510 PM EDT.
  Lenox around 515 PM EDT.
  Becket around 520 PM EDT.
  Pittsfield around 525 PM EDT.
  Hancock around 530 PM EDT.
  Savoy and New Ashford around 540 PM EDT.
  Adams and Hawley around 545 PM EDT.
  North Adams and Williamstown around 550 PM EDT.

Other locations impacted by these storms include North Hancock,
Cheshire Harbor, Glendale, Lenox Dale, The Center At Lenox, Dalton,
Adams Junction, Zylonite, East Otis and Bowens Corners.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4239 7301 4238 7307 4233 7306 4231 7303
      4231 7300 4215 7303 4215 7307 4213 7307
      4209 7332 4216 7348 4275 7326 4274 7302
      4270 7302 4270 7295 4267 7300 4264 7295
TIME...MOT...LOC 2102Z 217DEG 39KT 4233 7360 4219 7327 4226 7301

DBT
Local storm report, Aug 3, 5:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       SCHENECTADY-GE PLOT     42.81N  73.92W
08/03/2018  M1.32 INCH       SCHENECTADY        NY   NWS EMPLOYEE

&&

EVENT NUMBER ALY1800403

VTK
Local storm report, Aug 3, 5:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       KINGSTON                41.93N  74.00W
08/03/2018  M1.48 INCH       ULSTER             NY   TRAINED SPOTTER

            RAINFALL FELL IN A 15 MINUTE PERIOD BETWEEN 430 PM AND
            445 PM.

&&

EVENT NUMBER ALY1800404

11
Local storm report, Aug 3, 5:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
512 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       CLAVERACK               42.22N  73.72W
08/03/2018  M1.50 INCH       COLUMBIA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800405

VTK
Local storm report, Aug 3, 5:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     ESOPUS                  41.83N  73.97W
08/03/2018                   ULSTER             NY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

EVENT NUMBER ALY1800406

VTK
Local storm report, Aug 3, 5:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PUTNEY                  42.97N  72.52W
08/03/2018                   WINDHAM            VT   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER ALY1800407

VTK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:17 PM EDTAreal Flood AdvisoryALYBerkshire4 hr
Aug 3, 1:44 PM EDTSevere Thunderstorm WarningALYBerkshire50 min
Aug 3, 2:38 PM EDTFlash Flood WarningALYBerkshire82 min
Aug 3, 4:21 PM EDTAreal Flood AdvisoryALYBerkshire3 hr
Aug 3, 4:57 PM EDTFlash Flood WarningALYBerkshire68 min
Aug 3, 5:02 PM EDTSpecial Weather StatementALYBerkshire58 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.